Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 25, NWS Indianapolis, IN

March 9, 2006Daviess County, Knox County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 9, 2006, 2:59 PM EST for Daviess County, Knox County, Indiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2006, 2:59 PM EST (19:59 UTC)
Expired
Mar 9, 2006, 3:33 PM EST
In force
34 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Daviess County, IN, Knox County, IN

The radar

The Evansville,IN radar (KVWX), 55 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 091959
SVRIND
INC027-083-092045-
/O.NEW.KIND.SV.W.0025.060309T1959Z-060309T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
259 PM EST THU MAR 9 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DAVIESS COUNTY IN SOUTHWEST INDIANA
  CENTRAL KNOX COUNTY IN SOUTHWEST INDIANA

* UNTIL 345 PM EST

* AT 256 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF MONROE
  CITY...OR ABOUT 10 MILES SOUTH OF VINCENNES...AND MOVING EAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONROE CITY AROUND 305 PM EST...
  WASHINGTON AROUND 325 PM EST...
  MONTGOMERY AROUND 335 PM EST...
  ALFORDSVILLE AROUND 345 PM EST...

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3861 8747 3853 8746 3855 8722 3851 8694
      3870 8694

$$

CO
2 follow-up statements
000 
WWUS53 KIND 092013
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
313 PM EST THU MAR 9 2006

INC083-092023-
/O.CAN.KIND.SV.W.0025.000000T0000Z-060309T2045Z/
KNOX-
313 PM EST THU MAR 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR KNOX COUNTY IS CANCELLED...

LAT...LON 3863 8725 3854 8725 3855 8722 3851 8694
      3870 8694

$$

INC027-092045-
/O.CON.KIND.SV.W.0025.000000T0000Z-060309T2045Z/
DAVIESS-
313 PM EST THU MAR 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EST
FOR SOUTHERN DAVIESS COUNTY...

AT 308 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES WEST OF
MONTGOMERY...OR ABOUT 16 MILES EAST OF VINCENNES...MOVING EAST AT 40
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONTGOMERY AROUND 320 PM EST...
  CANNELBURG AROUND 325 PM EST...
  ALFORDSVILLE AROUND 330 PM EST...

LAT...LON 3863 8725 3854 8725 3855 8722 3851 8694
      3870 8694

$$

CO
000 
WWUS53 KIND 092033
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
333 PM EST THU MAR 9 2006

INC027-092043-
/O.CAN.KIND.SV.W.0025.000000T0000Z-060309T2045Z/
DAVIESS-
333 PM EST THU MAR 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DAVIESS COUNTY IS
CANCELLED...

LAT...LON 3863 8725 3854 8725 3855 8722 3851 8694
      3870 8694

$$

CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 2:45 PM EST, 14 minutes earlier.

Area forecast discussion, Mar 9, 2:45 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
245 PM EST THU MAR 9 2006

.DISCUSSION...LOW PRES FOUND OVR SW MO EARLY THIS AFTERNOON ALONG
WITH A TROF OF LOW PRES THAT EXTENDED NE TO THE CENTRAL GRT LKS. H2O
VAPOR IMAGERY SHOWS TROPICAL PLUME OF MOISTURE STRETCHING FM THE WRN
GULF INTO THE OH RVR VALLEY. DEWPOINTS PLENTY MOIST ACRS THE FA IN
THE MIDDLE 50S ALONG WITH A WARM SRLY FLOW AHEAD OF THE LOW PRESSURE
SYS.

MAIN FORECAST CHALLENGE TDY WL BE AMOUNT OF RAINFALL. ALSO WIND
SPEEDS TONIGHT ARE A CONCERN.

MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE OVERALL PATTERN BUT
DIFFER A BIT WITH SOME DETAILS. PROGRESSIVE UPPER PATTERN AS H5 NEG
TILTED TROF PUSHES ACRS INDIANA TONIGHT THROUGH THE SWERLY UPPER
FLOW. TIME SECTIONS AND SOUNDINGS SHOW A SATURATED COLUMN THROUGH
TONIGHT. TIME SECTIONS SHOW NICE VV TONIGHT ALSO...NEAR 12
-UBAR/SEC. 88D SHOWS HEAVIER RAINS TO OUR SW PROPAGATING OUR WAY.
FORECAST SOUNDINGS SHOW PRECIPITABLE H20 AROUND 1-1.25
INCHES...INSTABILITY NOT SO IMPRESSIVE THROUGH AS LI/S ARE POSITIVE
OR AROUND 0. CAPE LIMITED ALSO. STILL CANNOT RULE OUT THUNDER.
FURTHERMORE GFS AND NAM BOTH SHOW STRONG LLJ PUSHING THROUGH THE OH
VALLEY TONIGHT...NR 70 KNTS. FORECAST SOUNDINGS IN CONJUNCTION WITH
THIS SHOW 40-50 KNT WINDS NR 1000 FT AGL. GIVEN THE LACK OF MUCH
DOWNWARD MOVEMENT... ONLY AN ISOLATED DOWNDRAFT WITHIN A TSTM MAY BE
ABLE TO BRINGS THESE WINDS TO THE GROUND. THUS A WIND ADVISORY SEEMS
NOT NEEDED ATTM...AS ONLY STRONG WINDS EXPECTED FROM AN ISOLATED
STRONG STORM. GIVEN THE MOISTURE FLOW INTO THE RGN AND THE CURRENT
FLOOD WATCH OUT SEE NO REASON TO CHANGE THE ONGOING FLOOD WATCH...AS
IT COVERS THE SITUATION WELL. ONLY A LITTLE BIT OF COOLER AIR BEHIND
THE FRONT. WITH FROPA AROUND 09Z EXPECT THE COOLER LATE TONIGHT. WL
LEAN A BIT COOLER ACRS THE NORTHWEST AND STICK CLOSE TO MAV
ELSEWHERE.

UPPER SYSTEM MOVES QUICKLY OUT THE RGN ON FRI AS A RIDGE BUILDS
ACRS THE AREA IN THE SW UPPER FLOW. TIME SECTIONS CONTINUE TO SHOW
PLENTY OF HIGH RH ACRS THE AREA IN THE LOWER LVLS ON FRI...ALONG
WITH SUBSIDENCE. WITH ONLY PARTIAL SUN AVAILABLE ALONG WITH H8 TEMPS
NR 1-2C HIGHS IN THE MIDDLE 50S SEEM REASONABLE. WL STICK CLOSE TO
MAV AGAIN HERE AS IT APPEARS TO DO WELL.

TWO MORE QUICK HITTING SYSTEMS PUSH THROUGH THE AREA ON SATURDAY AND
SUNDAY. AS A SOUTHERLY FETCH OF WARM GULF AIR REMAINS IN PLACE
THROUGH THE WEEKEND...CAN SEE NO REASON TO NOT INCLUDE POPS ATTM.

&&

.IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ALL ZONES TIL 12Z FRI.

&&

PUMA
Hazardous weather outlook, Mar 9, 5:45 AM EST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
545 AM EST THU MAR 9 2006

INZ021-028>031-035>049-051>057-060>065-067>072-101100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
545 AM EST THU MAR 9 2006

...FLOOD WATCH IN EFFECT FOR ALL OF CENTRAL INDIANA THROUGH TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED ACROSS CENTRAL INDIANA
FROM TODAY UNTIL ABOUT MIDNIGHT TONIGHT. PRESENT INDICATIONS ARE
THAT SOME OF THE STORMS MAY BE SEVERE...ESPECIALLY FROM THE LATE
AFTERNOON HOURS TODAY TO AROUND MIDNIGHT TONIGHT. DAMAGING WINDS
APPEAR TO THE MAIN THREAT AT THIS TIME...WITH LARGE HAIL A
SECONDARY THREAT. ISOLATED TORNADOES ARE ALSO POSSIBLE...MAINLY
SOUTH OF A ROCKVILLE TO RUSHVILLE LINE.

HEAVY AMOUNTS OF RAIN...POSSIBLY EXCEEDING TWO INCHES...ARE ALSO
POSSIBLE INTO THE LATE EVENING HOURS OF TONIGHT. FLOODING MAY RESULT.

IN ADDITION...SOUTH TO SOUTHWESTERLY WINDS...INDEPENDENT OF
THUNDERSTORMS...MAY GUSTS TO NEAR 40 MPH THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE THIS WEEKEND ON SATURDAY AND
SUNDAY. THE OVERALL WEATHER PATTERN REMAINS FAVORABLE FOR SEVERE
THUNDERSTORMS OVER THE WEEKEND...AS WELL AS HEAVY RAINFALL.
FLOODING PROBLEMS AS A RESULT OF ANY HEAVY RAIN WILL EXTEND INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE LATE
EVENING HOURS.

WEATHER SPOTTERS ARE ALSO ENCOURAGED TO REPORT HEAVY RAINFALL
ACCUMULATIONS AND FLOODING IF OBSERVED. WEATHER SPOTTERS ARE ALSO
ASKED TO MONITOR FUTURE WEATHER TRENDS AND STATEMENTS REGARDING
THE SEVERE WEATHER THREAT THIS WEEKEND.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

JAS

In the hours before

Special weather statement, Mar 9, 2:21 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
221 PM EST THU MAR 9 2006

INZ021-028>031-035>039-043>048-051>057-060>065-067>072-092130-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HOWARD-JACKSON-JENNINGS-
JOHNSON-KNOX-LAWRENCE-MARION-MARTIN-MONROE-MONTGOMERY-MORGAN-OWEN-
PARKE-PUTNAM-RUSH-SHELBY-SULLIVAN-TIPPECANOE-TIPTON-VERMILLION-VIGO-
WARREN-
221 PM EST THU MAR 9 2006

...WIDESPREAD MODERATE TO HEAVY RAINS WILL OVER-SPREAD CENTRAL
INDIANA THROUGH THE EVENING...

RAINFALL...HEAVY AT TIMES WILL SPREAD RAPIDLY NORTHEAST AT 40 MPH
ACROSS CENTRAL INDIANA THROUGH THE EVENING. RAINFALL RATES OF ONE
HALF TO ONE INCH PER HOUR WILL BE COMMON. MUCH OF THE AREA MAY
RECEIVE RAINFALL AMOUNTS IN EXCESS OF 2 INCHES THROUGH THE EVENING.
MOTORISTS ARE URGED TO SLOW DOWN AND BE AWARE FOR STANDING WATER.
IF YOU COME TO A FLOODED ROADWAY, TURN AROUND. DO NOT DRIVE THROUGH
FLOODED ROADS.

CO

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 5:06 PM ESTTornado WarningINDBartholomew11 min
Mar 9, 5:20 PM ESTSevere Thunderstorm WarningINDDecatur, Jennings14 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.